A cluster of serious Streptococcus endophthalmitis eye infections have been reported in Miami, Florida after patients received repackaged Avastatin (bevacizumab) intravitreal injections (eye injections), the FDA announced. The Food and Drug Administration (FDA) is alerting doctors about the incidents.
The FDA was notified by the Florida Department of Health about the eye infections which affected patients at three clinics after being given eye injections of repackaged Avastin. The tainted medications were traced back to one pharmacy in Hollywood, Florida. The Avastatin was repackaged from sterile injectable 100 mg/4 mL, single-use, preservative-free vials by the pharmacy, into 1 mL single-use syringes.
The repackaged Avastin injections were then distributed by the pharmacy to several eye clinics. Twelve cases of Streptococcus endophthalmitis infection have been reported, all from the three clinics so far, the FDA informs. Some of them lost all their remaining vision in the affected eye as a result of endophthalmitis (inflammation of the internal coats of the eye).
The Florida Department of Health, together with the FDA continue investigating what caused the infections. So far, the common link is the single pharmacy that carried out the repackaging of Avastin, as well as a single Avastin lot.
Health care professionals are reminded that product sterility can be compromised without proper aseptic techniques, which in turn puts the patient at risk of infections. Doctors and other health care professionals need to make sure that they get their medications from reliable and appropriate sources which are properly administered.
Avastin solution for intravenous infusion is FDA approved for several kinds of cancers.
Avastin is sometimes prescribed off-label for patients with wet age-related macular degeneration, even though it has not been approved for this indication. Ranibizumab (Lucentis) is an FDA-approved medication for this indication.
Patients, doctors and other health care professionals are invited and encouraged by the FDA to report any side effects, adverse events, or problems with the quality of repackaged intravitreal injections of Avastin to MedWatch Safety Information and Adverse Event Reporting program.
Written by Christian Nordqvist